Maine, 2011Damaging Winds in Maine, July 6, 2011
July 6, 2011 · NWS CAR · 10 events in 3 counties and zones
Severe thunderstorms with damaging winds occurred across northern and eastern Maine during the evening of the 6th. The thunderstorms developed in advance of a cold front crossing the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms with damaging winds occurred across northern and eastern Maine during the evening of the 6th. The thunderstorms developed in advance of a cold front crossing the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 6, 1:57 PM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 6, 1:57 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
257 PM EDT WED JUL 6 2011
.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL LIFT NORTH OF THE STATE EARLY THIS
EVENING WHILE A COLD FRONT CROSSES THE AREA. HIGH PRESSURE WILL
FOLLOW THURSDAY INTO FRIDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
A SHORTWAVE LIFTING NORTH OF THE AREA EARLY TONIGHT WILL BRING A
BAND OF SHOWERS AND THUNDERSTORMS TO THE REGION AS A COLD FRONT
PUSHES THROUGH. MOST OF THE THUNDERSTORMS ARE EXPECTED TO BE
ACROSS FAR NORTHERN AREAS. SOUNDINGS ARE ONLY MODERATELY UNSTABLE
WITH CAPES AROUND 600 J/KG FORECAST ON THE NAM AND AROUND 300
FORECAST ON THE GFS. WINDS ARE STRONG ALOFT SO ANY STORM
DOWNDRAFT COULD CONTAIN STRONG GUSTY WINDS. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED UNTIL 9 PM FOR WESTERN MAINE INCLUDING
SOMERSET COUNTY. SOME STORMS IN FAR WESTERN AREAS MAY CONTAIN
STRONG DAMAGING WINDS AND LARGE HAIL EARLY THIS EVENING.
ELSEWHERE...THERE IS AN ISOLATED POSSIBILITY THAT THUNDERSTORMS
REACH SEVERE LEVELS.
THE COLD FRONT WILL QUICKLY MOVE EAST AND AWAY LATER TONIGHT. HIGH
PRESSURE WILL BEGIN TO BUILD IN ON THURSDAY. SLIGHTLY COOLER AIR
ALOFT ACROSS THE NORTH WILL RESULT IN SOME CUMULUS CLOUDS OVER
NORTHERN AREAS BRINGING PARTIAL SUNSHINE. LESS CLOUDS DOWNEAST
SHOULD ALLOW FOR A MOSTLY SUNNY SKY OVER SOUTHERN SPOTS.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
HIGH PRESSURE WILL CROSS THE REGION THURSDAY NIGHT...THEN MOVE
EAST FRIDAY BRINGING PARTLY CLOUDY TO MOSTLY CLEAR SKIES TO THE
FORECAST AREA. A COLD FRONT WILL APPROACH WESTERN MAINE FRIDAY
NIGHT WHILE LOW PRESSURE DEVELOPS SOUTH OF THE REGION. THE COLD
FRONT WILL CROSS THE REGION SATURDAY THROUGH SATURDAY
EVENING...WHILE THE LOW TRACKS SOUTH OF THE GULF OF MAINE. MODELS
INDICATE THE MOST SIGNIFICANT RAINS REMAINING SOUTH OF THE REGION
SATURDAY...ALONG THE TRACK OF THE LOW. LESSER PRECIPITATION IS
INDICATED NORTHWARD ACROSS THE FORECAST AREA SATURDAY ALONG THE COLD
FRONT. UNCERTAINTY STILL EXISTS REGARDING THE EXTENT OF
SHOWERS/THUNDERSTORMS ALONG THE COLD FRONT SATURDAY. THE FRONT
WILL MOVE EAST OF THE REGION EARLY SATURDAY NIGHT...WITH ANY
LINGERING SHOWERS ENDING DURING THE EVENING. HIGH PRESSURE WILL
THEN BUILD EAST LATER SATURDAY NIGHT WITH DECREASING CLOUD COVER.
TEMPERATURES WILL BE AT NEAR NORMAL LEVELS FRIDAY/SATURDAY.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A FAIRLY STRAIGHTFORWARD PATTERN LOOKS TO BE TAKING SHAPE FOR THE
LONG RANGE. HIGH PRESSURE WILL BRING SUNSHINE FOR SUNDAY ALONG
WITH SEASONALLY WARM TEMPERATURES. AS A SOUTHERLY FLOW INCREASES
AHEAD OF THE NEXT COLD FRONT, TEMPERATURES WILL BE WARMER WITH AN
INCREASE IN HUMIDITY FOR MONDAY. HOWEVER AS THE COLD FRONT
APPROACHES DURING THE AFTERNOON THIS WILL KICK OFF THE CHANCE FOR
SHOWERS AND THUNDERSTORMS, ESPECIALLY OVER WESTERN AREAS. THE CHANCE
FOR SHOWERS AND STORMS WILL CONTINUE MONDAY NIGHT INTO EARLY
TUESDAY AS THE COLD FRONT CROSSES THE REGION FROM NORTHWEST TO SOUTHEAST.
FAIR WEATHER AND SEASONAL TEMPERATURES WILL FOLLOW FOR THE MIDDLE
OF NEXT WEEK.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: THUNDERSTORMS MAY BRIEFLY LOWER CONDITIONS TO IFR EARLY
THIS EVENING...ESPECIALLY ACROSS THE NORTH. ANY STORMS COULD
CONTAIN STRONG DOWNDRAFTS AND GUSTY WINDS. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TONIGHT AND THURSDAY.
SHORT TERM: VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH
EARLY FRIDAY NIGHT. CONDITIONS SHOULD LOWER TO MVFR/IFR LEVELS
LATER FRIDAY NIGHT...WITH SIMILAR CONDITIONS THEN PERSISTING
INTO SATURDAY EVENING. CONDITIONS ARE EXPECTED TO IMPROVE TO VFR
LEVELS SATURDAY NIGHT WITH THESE CONDITIONS CONTINUING THROUGH
SUNDAY. MVFR/IFR CONDITIONS WILL BE POSSIBLE AGAIN BY LATE MONDAY AS
THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS APPROACHES ASSOCIATED WITH A
COLD FRONT.
&&
.MARINE...
NEAR TERM: WINDS AND SEAS SHOULD REMAIN BELOW SCA TONIGHT AND
THURSDAY. SOME FOG MAY RETURN THIS EVENING AS HUMID AIR MOVES OVER
THE WATERS...ESPECIALLY UP TOWARD EASTPORT.
SHORT TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS THURSDAY NIGHT THROUGH SATURDAY NIGHT.
VISIBILITIES COULD BE REDUCED IN PATCHY FOG AND SHOWERS FRIDAY
NIGHT THROUGH EARLY SATURDAY NIGHT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...BLOOMER
SHORT TERM...NORCROSS
LONG TERM...FITZSIMMONS
AVIATION...BLOOMER
MARINE...BLOOMER/NORCROSS
Hazardous weather outlook, Jul 6, 4:40 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
540 PM EDT WED JUL 6 2011
MEZ001-002-006-016-017-032-072145-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
INTERIOR HANCOCK-CENTRAL WASHINGTON-NORTHERN WASHINGTON-
540 PM EDT WED JUL 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST
MAINE.
.DAY ONE...TONIGHT.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF
THE STATE OF MAINE IN A SLIGHT RISK FOR SEVERE WEATHER THROUGH
THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND CONTINUE INTO THIS EVENING AS A COLD FRONT MOVES
SOUTH ACROSS THE REGION. THERE IS THE POTENTIAL FOR ISOLATED
STORMS TO REACH SEVERE LEVELS...WITH THE MAIN THREATS BEING STRONG
WINDS AND HAIL. VERY HEAVY DOWNPOURS AND LOCALIZED FLOODING ARE
ALSO POSSIBLE...ESPECIALLY IN THOSE AREAS THAT RECEIVED RAINFALL A
DAY OR TWO AGO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ003-072145-
NORTHERN SOMERSET-
540 PM EDT WED JUL 6 2011
...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MAINE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ004-005-010-011-015-031-072145-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
540 PM EDT WED JUL 6 2011
...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND NORTH
CENTRAL MAINE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-072145-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
540 PM EDT WED JUL 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ029-030-072145-
COASTAL HANCOCK-COASTAL WASHINGTON-
540 PM EDT WED JUL 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MIGNONE
In the hours before
Special weather statement, Jul 6, 3:54 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
454 PM EDT WED JUL 6 2011
MEZ002-006-062200-
NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS
454 PM EDT WED JUL 6 2011
DOPPLER WEATHER RADAR INDICATES A LINE OF HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH AROOSTOOK
COUNTY. THESE STORMS MAY PRODUCE GUSTY WINDS UP TO 45 MPH. PREPARE
FOR THE LIKELIHOOD OF SOME WIND DAMAGE WITH LARGE BRANCHES AND
POSSIBLY A FEW SMALLER TREES BLOWN DOWN.
Thunderstorm Wind, Piscataquis
- When
- July 6, 5:15 PM EST
- Where
- Piscataquis County, 0.69 mi N of Monson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.290, -69.500
Numerous trees were toppled and snapped around the Monson area by wind gusts estimated at 65 mph.
Thunderstorm Wind, Piscataquis
- When
- July 6, 5:25 PM EST
- Where
- Piscataquis County, 1.19 mi SW of Lows Bridge
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 45.160, -69.340
Thunderstorm Wind, Piscataquis
- When
- July 6, 5:30 PM EST
- Where
- Piscataquis County, 0.85 mi SE of Sangerville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.160, -69.360
Numerous trees were toppled and snapped around the Sangerville area by wind gusts estimated at 65 mph. A branch from one of the falling trees smashed through the windshield of a vehicle striking the driver in the face. The driver died in October.
Thunderstorm Wind, Piscataquis
- When
- July 6, 5:40 PM EST
- Where
- Piscataquis County, Dover Foxcroft
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.180, -69.230
Numerous trees were toppled and snapped around the Dover-Foxcroft area by wind gusts estimated at 65 mph.
Thunderstorm Wind, Penobscot
- When
- July 6, 5:50 PM EST
- Where
- Penobscot County, 0.85 mi NE of Garland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.040, -69.160
Trees were toppled and snapped around the Garland area by wind gusts estimated at 60 mph.
Thunderstorm Wind, Piscataquis
- When
- July 6, 5:50 PM EST
- Where
- Piscataquis County, 0.49 mi W of Milo
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.250, -68.990
Numerous trees were toppled and snapped around the Milo area by wind gusts estimated at 65 mph.
Thunderstorm Wind, Penobscot
- When
- July 6, 6:30 PM EST
- Where
- Penobscot County, 0.84 mi NW of (Mlt)millinocket Arp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.660, -68.710
Trees were toppled on to power lines by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 6, 6:35 PM EST
- Where
- Aroostook County, 0.69 mi S of Island Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -68.270
Trees were toppled on to power lines along Belvedere Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Penobscot
- When
- July 6, 6:40 PM EST
- Where
- Penobscot County, 0.49 mi W of Bangor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.800, -68.780
Large branches were snapped by wind gusts estimated at 60 mph. The D.O.T. had to remove branches from some roads.
Thunderstorm Wind, Aroostook
- When
- July 6, 7:15 PM EST
- Where
- Aroostook County, 0.48 mi E of Littleton Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 46.230, -67.840
A 200 year old tree was uprooted by wind gusts estimated at 60 mph. Other smaller trees were also toppled.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Vermont, July 6, 2011$1.6 million · 1 in hail · 56 events
- Flash Flooding and Heavy Rain in Nebraska, July 6 to 7, 2011$3.1 million · 6 events
- Hail and Damaging Winds in Maine, July 6, 2011$1.0 million · 1 in hail · 24 events
- Lightning Strikes in Texas, July 6, 2011$350,000 · 2 events
- Lightning Strike in Georgia, July 6, 2011$100,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 6, 2011$36,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Virginia, July 6, 2011$31,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Carolina, July 6, 2011$21,000 · 1 in hail · 11 events
- Damaging Winds in New Hampshire, July 6, 2011$30,000 · 50 kt wind · 2 events
- Dust Devil in Arizona, July 6, 2011$25,000 · 1 event
- High Surf in Hawaii, July 6 to 9, 201119 events
- Hail and Damaging Winds in New York, July 6, 20111.25 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333274, 333278, 333283, 333287, 333291, 333295, 333298, 333302, 333304, 333305.